West Virginia, 2001

High Wind in West Virginia, December 14, 2001

December 14, 2001 · NWS RLX · 34 events in 34 counties and zones

Brief wind gusts of 40 to 55 mph where associated with rain showers along a cold front. Huntington measured a gust to 52 mph at 1238E, Parkersburg 52 mph at 1537E, Clarksburg 51 mph at 1435E, Beckley 51 mph at 1355E, and Charleston 47 mph at 1351E.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Brief wind gusts of 40 to 55 mph where associated with rain showers along a cold front. Huntington measured a gust to 52 mph at 1238E, Parkersburg 52 mph at 1537E, Clarksburg 51 mph at 1435E, Beckley 51 mph at 1355E, and Charleston 47 mph at 1351E. A large pine tree slammed into a northern Wayne County house. Around 6,000 customers lost power in the Huntington vicinity. Scattered power occurred elsewhere, as volunteer fire departments were called out in response to fallen power lines. The wind gusts were not any stronger across the mountains, when compared to the western lowlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 14, 9:45 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 14, 9:45 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
945 AM EST FRI DEC 14 2001

SFC LO CONTS TO TAKE A WWRD TRACK ACR SWRN IND.  MAIN PRECIP SHIELD
OVR IND AND WRN OH IS ASSOCD WITH MID LVL WV AND QG CONV.  AS THE LO
HEADS N OUR AREA CUD RMN DRY FOR THE RMDNR OF THE DAY...ESP ERN
ZNS.  AM DROPPING POPS E OF THE OH RVR AS DRY LYR ABV 10KFT OCCURS
AND LACK UVV PRESENT.  ELSW MAY SEE A SCT SHRA SO WL KEEP LO CHC
POPS AS A LO LVL WV TRANSGRESSES ACR SEN OH.  SNDGS DEPICT DEEP MSTR
TO LINGER THRU AFTN SO OVC SKIES LUK GUD.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/

In the hours before

Special weather statement, Dec 14, 11:47 AM EST, 43 minutes before
KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>007-013-014-024-025-
141745-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1147 AM EST FRI DEC 14 2001

BRIEF WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE EARLY THIS
AFTERNOON...AS BRIEF SHOWERS AND A COLD FRONT SWEEPS THROUGH.

THE FRONT SHOULD SWING THROUGH BETWEEN NOON AND 2 OCLOCK...
FOR COMMUNITIES SUCH AS GRAYSON...ASHLAND...LOUISA...HUNTINGTON...
GRUNDY...CLINTWOOD...JACKSON OHIO...GALLIPOLIS...POMEROY AND ATHENS.

THESE WIND SPEEDS COULD PRODUCE MINOR DAMAGE TO VULNERABLE
STRUCTURES.  CONSTRUCTION SITES SHOULD ALSO BE PREPARED FOR
GUSTY WINDS.

TEMPERATURES WILL DROP AT LEAST 10 TO 15 DEGREES...DURING THE
MID AND LATE AFTERNOON...IN THE WAKE OF THE FRONTAL PASSAGE.

.END / KTB / NATIONAL WEATHER SERVICE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

34 high wind. Local standard time, as filed.

High Wind, Barbour

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Barbour forecast zone
Reported by
NEWSPAPER
Coordinates
39.133, -80.003 (the zone’s center; the record gives no point)

High Wind, Boone

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Boone forecast zone
Reported by
NEWSPAPER
Coordinates
38.023, -81.711 (the zone’s center; the record gives no point)

High Wind, Braxton

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Braxton forecast zone
Reported by
NEWSPAPER
Coordinates
38.700, -80.719 (the zone’s center; the record gives no point)

High Wind, Cabell

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Cabell forecast zone
Reported by
NEWSPAPER
Coordinates
38.420, -82.242 (the zone’s center; the record gives no point)

High Wind, Calhoun

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Calhoun forecast zone
Reported by
NEWSPAPER
Coordinates
38.845, -81.118 (the zone’s center; the record gives no point)

High Wind, Clay

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Clay forecast zone
Reported by
NEWSPAPER
Coordinates
38.463, -81.075 (the zone’s center; the record gives no point)

High Wind, Doddridge

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Doddridge forecast zone
Reported by
NEWSPAPER
Coordinates
39.269, -80.707 (the zone’s center; the record gives no point)

High Wind, Fayette

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Fayette forecast zone
Reported by
NEWSPAPER

High Wind, Gilmer

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Gilmer forecast zone
Reported by
NEWSPAPER
Coordinates
38.924, -80.857 (the zone’s center; the record gives no point)

High Wind, Harrison

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Harrison forecast zone
Reported by
NEWSPAPER
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

High Wind, Jackson

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Jackson forecast zone
Reported by
NEWSPAPER
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

High Wind, Kanawha

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Kanawha forecast zone
Reported by
NEWSPAPER
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

High Wind, Lewis

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Lewis forecast zone
Reported by
NEWSPAPER
Coordinates
38.996, -80.502 (the zone’s center; the record gives no point)

High Wind, Lincoln

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Lincoln forecast zone
Reported by
NEWSPAPER
Coordinates
38.175, -82.070 (the zone’s center; the record gives no point)

High Wind, Logan

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Logan forecast zone
Reported by
NEWSPAPER
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

High Wind, Mason

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Mason forecast zone
Reported by
NEWSPAPER
Coordinates
38.770, -82.026 (the zone’s center; the record gives no point)

High Wind, McDowell

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
McDowell forecast zone
Reported by
NEWSPAPER
Coordinates
37.379, -81.654 (the zone’s center; the record gives no point)

High Wind, Mingo

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Mingo forecast zone
Reported by
NEWSPAPER
Coordinates
37.726, -82.135 (the zone’s center; the record gives no point)

High Wind, Nicholas

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Nicholas forecast zone
Reported by
NEWSPAPER

High Wind, Pleasants

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Pleasants forecast zone
Reported by
NEWSPAPER
Coordinates
39.371, -81.161 (the zone’s center; the record gives no point)

High Wind, Pocahontas

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Pocahontas forecast zone
Reported by
NEWSPAPER

High Wind, Putnam

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Putnam forecast zone
Reported by
NEWSPAPER
Coordinates
38.509, -81.909 (the zone’s center; the record gives no point)

High Wind, Raleigh

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Raleigh forecast zone
Reported by
NEWSPAPER

High Wind, Randolph

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Randolph forecast zone
Reported by
NEWSPAPER

High Wind, Ritchie

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Ritchie forecast zone
Reported by
NEWSPAPER
Coordinates
39.178, -81.063 (the zone’s center; the record gives no point)

High Wind, Roane

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Roane forecast zone
Reported by
NEWSPAPER
Coordinates
38.714, -81.348 (the zone’s center; the record gives no point)

High Wind, Taylor

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Taylor forecast zone
Reported by
NEWSPAPER
Coordinates
39.336, -80.046 (the zone’s center; the record gives no point)

High Wind, Tyler

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Tyler forecast zone
Reported by
NEWSPAPER
Coordinates
39.465, -80.885 (the zone’s center; the record gives no point)

High Wind, Upshur

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Upshur forecast zone
Reported by
NEWSPAPER
Coordinates
38.898, -80.233 (the zone’s center; the record gives no point)

High Wind, Wayne

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Wayne forecast zone
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

High Wind, Webster

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Webster forecast zone
Reported by
NEWSPAPER

High Wind, Wirt

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Wirt forecast zone
Reported by
NEWSPAPER
Coordinates
39.022, -81.379 (the zone’s center; the record gives no point)

High Wind, Wood

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Wood forecast zone
Reported by
NEWSPAPER
Coordinates
39.211, -81.515 (the zone’s center; the record gives no point)

High Wind, Wyoming

When
December 14, 12:30 PM EST to 4:00 PM EST
Where
Wyoming forecast zone
Reported by
NEWSPAPER
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273678, 5273679, 5273680, 5273681, 5273682, 5273683, 5273684, 5273685, 5273686, 5273687, 5273688, 5273689, 5273690, 5273691, 5273692, 5273693, 5273694, 5273695, 5273696, 5273697, 5273698, 5273699, 5273700, 5273701, 5273702, 5273703, 5273704, 5273705, 5273706, 5273707, 5273708, 5273709, 5273710, 5273711.